Your child and diabetes…

Helping you to take control

In the UK around 29,000 children have Type 1 diabetes. That’s 1 in every 500 children, so your child’s not alone. When your child’s first diagnosed, it may seem daunting. But stay positive – there’s so much help out there for you, and with insulin, regular blood glucose testing and a healthy diet and exercise, you can effectively control your child’s condition and help them to stay healthy and enjoy life.

What is Type 1 diabetes?

Type 1 diabetes is caused by a problem with the immune system, which means the body doesn't produce insulin. This means it’s unable to turn glucose from food into energy.

What you can do to help your child
  1. Take time to find out about your child’s medicines, especially their insulin and blood testing kit, and how they should be used
  2. Make sure your child uses a clean needle every time they inject their insulin
  3. Always keep spare insulin and equipment
  4. Make sure your child has an action plan and regular reviews with their diabetes team
  5. Talk to your child about their Type 1 diabetes and encourage them to be involved in managing it.

It’s so important for you and your child to be able to manage their diabetes. We can help by talking to you both about their medicines to make sure they’re being used properly. It’s your chance to have a face-to-face consultation with a pharmacist and ask about any issues or concerns you may have. Ask your pharmacy team for more information.

When your child’s diabetes is under control…
There’s no need for their condition to hold them back

Hypoglycaemia: what to do if your child’s having a ‘hypo’

Hypoglycaemia, or low blood glucose, can happen if your child has too much insulin, has missed a meal, has just done physical activity that they haven’t planned or there may be no obvious reason. The symptoms of a ‘hypo’ are:

  • Feeling shaky
  • Sweating
  • Feeling hungry
  • Tiredness
  • Blurred vision
  • Lack of concentration
  • Headaches
  • Looking pale
  • Feeling tearful, stroppy or moody

If you think your child may be having a ‘hypo’, get them to sit down, take their blood glucose level and give them something sugary, like glucose tablets or jelly babies. This will help to raise their blood glucose levels quickly. Check their blood glucose levels again after ten minutes. Your child will then need a longer-acting carbohydrate such as a biscuit or sandwich to make sure their blood glucose levels don’t drop again.

Hyperglycaemia: what to do if your child’s having a ‘hyper’

Hyperglycaemia, or high blood glucose, can happen if your child has missed an insulin dose (or not enough was given), eaten too much carbohydrate, become stressed, or for other reasons. The symptoms of a ‘hyper’ are:

  • Feeling tired
  • Headaches
  • Need to urinate frequently
  • Increased thirst

If you think your child may be having a ‘hyper’, check their blood glucose levels as you may need to give more insulin. If their blood glucose levels remain high you should check them for ketones. If there are ketones present it may be because they don’t have enough insulin so you’ll need to increase their dose or give an extra dose. If your child becomes unwell, contact their diabetic team.

Take control of diabetes at school…
So they can achieve their potential and enjoy school life

All schools should have a medical conditions policy in place to help make sure your child stays healthy and safe, achieves their potential and makes a positive contribution. But there are also a few things you can do to help your child at school:

  • Make sure the school knows your child has Type 1 diabetes. The school should have forms for you to complete that detail what medicines they take and what the signs of a hypoglycaemic attack are.
  • Make sure that your child understands what they need to do at school if they feel unwell.
  • Make sure that your child has their insulin and blood glucose testing equipment with them on any school trips and that the teachers are aware.
  • Meals and snacks need to be eaten at regular times, which means your child may need to eat during their lesson. Make sure the school and teacher understand why this is important.
  • Make sure your child has a spare snack, glucose tablets or a sugary drink (not diet) within easy access at school. They’ll need to take these before any physical activity or if their blood glucose levels drop too low, putting them at risk of a hypo.
    More information

    Understanding Diabetes
    Type 1 Diabetes
    Type 2 Diabetes
    Children & Diabetes

    Managing Your Diabetes
    Foot Care